SHARE

By Thomas Whitfield

Compared to heterosexuals, those belonging to the LGBTQ+ community are at higher risk for mood and anxiety disorders, and suicidality. Similar trends are seen among most minority populations and theoretically due to discrimination and victimization from childhood and adolescence. Often we carry the past with us, and the effects can resonate into our daily lives.

Two months ago I started taking antidepressants, and one of the side effects is being less interested in sex. I knew this going into it, and I talked to my boyfriend about it beforehand. But, it’s a bit worse than I expected, and I think it’s beginning to hurt our relationship. I’m afraid to just go off them, but I’m also afraid of ruining my relationship. – Male, Gay, 31

Antidepressants can have a ton of different sexual side effects, like not being able to get or maintain an erection, delayed ejaculation and some can drop your sperm count to nearly zero. With that said, different medications have different side effects, and a lot depend on the user. Have you discussed alternatives with your doctor? I’d suggest starting there, because you began taking them for a reason, and stopping to get back your sex life might not be the answer. I’d also recommend continuing to talk about this with your boyfriend and discuss how you can both be satisfied sexually. Maybe this can be an opportunity for you guys to try some new things. Lastly, if you decide that you want to stop taking your medication, you need to taper down—DO NOT EVER just stop altogether!

My best friend, and roommate, has been struggling for a while. We both have 9-5 jobs, and I started noticing that he is hardly sleeping, drinking a lot more than usual, and when he’s home he’s usually laying on the couch eating junk food (he’s probably gained over 20 pounds). He went through a pretty bad breakup like six months ago, and that’s when it all started. He refuses to talk about the breakup though, and I’m worried about him. Should I just stay out of it or try and help him somehow? – Male, Gay, 25

Breakups can be really tough for people, and there is no set amount of time that it takes to get over someone. However, six months is a long time to still be experiencing some of these symptoms, suggesting there is something more serious going on. In what ways have you expressed to him that you’re concerned? Try telling him you want to talk, and then tell him that you’re worried about him, why, and that you want to help him get out of the funk. Two things could happen: He could tell you to leave him alone, or he could accept your help. He could tell you he’s fine today, but tomorrow say he needs you. If he says he wants your help, ask him how you can best be there. If he wants to see a therapist, help him find a gay-affirmative therapist. If you need help finding one, drop me a message.

Sex/Love/Relationship advice? Send your questions to: ThomasTalksAbout@gmail.com Instagram: @ThomasWhitfield84

NO COMMENTS

LEAVE A REPLY